General or Other | Emergency Medicine | Overdose (Symptom)
Overdoses of drugs or chemicals can be either accidental or intentional. Drug overdoses occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications so that the high end of the therapeutic range of a drug may be toxic for them.
Narcotic abuse may be with illegal opiates such as heroin or prescription drug abuse. Taking narcotics for a prolonged period of time may require higher doses to relieve pain.
Addiction is elevated narcotic abuse that becomes compulsive and self-destructive. Complications of narcotic abuse include loss of profit, infections, organ failure and death. Drug abuse is also a role in many important social problems, such as driving under the influence of drugs, violence, and stress and child abuse. Drug abuse can lead to homelessness, crime, missing work and trouble keeping a job.
Drug overdose is either by accidental or intentional. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially elderly persons or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication.
Diagnosis and Treatment
Determination of the substance which has been taken may often be determined by asking the person. Examination for toxidromes, drug testing, or laboratory test may be helpful. Other laboratory test such as glucose, urea and electrolytes, paracetamol levels and salicylate levels are typically done.
Specific antidotes are available for certain overdoses. Charcoal is frequently recommended if available within one hour of the ingestion and the ingestion is significant. Gastric lavage, syrup of ipecac, and whole bowel irrigation are rarely used.